Alert archive / Missouri / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Springfield, MO

April 29, 201710 counties in Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this areal flood warning at Apr 29, 2017, 11:11 AM CDT for 10 counties in Missouri; Bourbon County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 11:11 AM CDT (16:11 UTC)
Expired
Apr 29, 2017, 11:15 PM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Dade County, MO, Hickory County, MO, Morgan County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS43 KSGF 291611
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1111 AM CDT SAT APR 29 2017

KSC011-MOC011-015-029-039-057-085-141-167-185-217-300415-
/O.NEW.KSGF.FA.W.0021.170429T1611Z-170430T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Hickory MO-Barton MO-Cedar MO-Benton MO-Polk MO-Vernon MO-
St. Clair MO-Camden MO-Morgan MO-Dade MO-
1111 AM CDT SAT APR 29 2017

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Bourbon County in southeastern Kansas...
  Hickory County in central Missouri...
  Northern Barton County in southwestern Missouri...
  Cedar County in southwestern Missouri...
  Benton County in central Missouri...
  Northwestern Polk County in southwestern Missouri...
  Vernon County in west central Missouri...
  St. Clair County in west central Missouri...
  Northwestern Camden County in central Missouri...
  Morgan County in central Missouri...
  Northern Dade County in southwestern Missouri...

* Until 1115 PM CDT Saturday

* At 1110 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding. Up to three inches of rain 
  has already fallen. Additional rain is expected through the 
  afternoon causing several areas to experience flooding. 

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flooding.
  Locations in the warning include...
  Truman State Park...              Stockton State Park...
  Nevada...                         Fort Scott...
  El Dorado Springs...              Versailles...
  Warsaw...                         Stockton...
  Lincoln...                        Appleton City...
  Cole Camp...                      Stover...
  Humansville...                    Osceola...
  Marmaton...                       Lowry City...
  Sheldon...                        Hermitage...
  Weaubleau...                      Wheatland...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3868 9284 3860 9284 3845 9265 3765 9360
      3745 9363 3752 9433 3764 9462 3767 9462
      3768 9509 3804 9508 3806 9449 3802 9423
      3806 9413 3803 9406 3821 9405 3821 9353
      3851 9351 3853 9307 3869 9306

$$

Cramer
1 follow-up statement
960 
WGUS83 KSGF 292328
FLSSGF

Flood Statement
National Weather Service Springfield MO
628 PM CDT SAT APR 29 2017

KSC011-MOC011-015-029-039-057-085-141-167-185-217-300415-
/O.CON.KSGF.FA.W.0021.000000T0000Z-170430T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Hickory MO-Barton MO-Cedar MO-Benton MO-Polk MO-Vernon MO-
St. Clair MO-Camden MO-Morgan MO-Dade MO-
628 PM CDT SAT APR 29 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR BOURBON...
HICKORY...NORTHERN BARTON...CEDAR...BENTON...NORTHWESTERN POLK...
VERNON...ST. CLAIR...NORTHWESTERN CAMDEN...MORGAN AND NORTHERN DADE
COUNTIES...

At 625 PM CDT, Doppler radar indicated slow moving thunderstorms with
very heavy rainfall across the warned area. Up to three inches of 
rain has already fallen. Trained Spotters reported roadways covered 
by floodwaters in Morgan County. Additional rainfall this evening my 
aggravate ongoing flooding across the warned area. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flooding.
Locations in the warning include...
Truman State Park...              Stockton State Park...
Nevada...                         Fort Scott...
El Dorado Springs...              Versailles...
Warsaw...                         Stockton...
Lincoln...                        Appleton City...
Cole Camp...                      Stover...
Humansville...                    Osceola...
Marmaton...                       Lowry City...
Sheldon...                        Hermitage...
Weaubleau...                      Wheatland...

This warning includes but is not limited to the following low water
crossings...
Route V at Weaubleau Creek east of Flemington...
Route V at Deer Creek near Hastain...
Route K at Dry Wood Creek east of Arcadia...
Route DD at Knobby Creek 6 miles northeast of Edwards...
and Route M at Bear Creek east of Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3868 9284 3860 9284 3845 9265 3765 9360
      3745 9363 3752 9433 3764 9462 3767 9462
      3768 9509 3804 9508 3806 9449 3802 9423
      3806 9413 3803 9406 3821 9405 3821 9353
      3851 9351 3853 9307 3869 9306

$$

Frye

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 29, 7:05 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 29, 7:05 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
705 AM CDT Sat Apr 29 2017

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Sat Apr 29 2017

Multiple rounds of showers and thunderstorms will continue today
and tonight as a deep upper level low lifts northeast from the
southern Rockies and interacts with a stalled front across the
region. Precipitable water values in excess of 1.50 and
tremendous moisture influx combined with strong synoptic scale
lift will lead to torrential rainfall. Deep convection will result
in intense rainfall rates.

Activity will be focused north of a surface front and along the
925 MB frontal boundary which will lay across southern Missouri
for much of the event. This front will become more southwest to
northeast oriented with time as the upper flow amplifies ahead of
the approaching storm system.

The end result will be a significant flood event particularly
across far southern Missouri. Total storm rain amounts will
generally range from 3 to 6 inches with localized amounts up to 8
inches. The highest amounts will generally fall along and south of
Interstate 44 with lower amounts farther north across central
Missouri.

Ample instability will be in place or develop across far southern
Missouri as the warm front lifts north a bit. This along with
favorable shear environment will support strong to severe
convection including supercells. Large hail will be the primary
risk early today but the risk for damaging winds and perhaps a few
tornadoes will develop today across south central Missouri. The
severe risk will ultimately depend on the northward extent of the
warm front.

.LONG TERM...(Sunday through Friday)
Issued at 240 AM CDT Sat Apr 29 2017

The upper low will make its way into the region Sunday allowing
rain to taper off but not entirely end. Cool temperatures can also
be expected. Improving weather will return Monday as the upper low
lifts off to the northeast.

Next system will arrive Tuesday night and Wednesday bringing
another round of rainfall. Overall a cooler pattern is setting up
for much of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar at all times.

Numerous showers and thunderstorms are expected for most of the
forecast period. These storms will lead to MVFR and IFR flight
conditions at times.

This storm system will finally exit the region late Sunday.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Cramer
Hazardous weather outlook, Apr 29, 2:24 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
224 AM CDT Sat Apr 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
224 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Multiple rounds of thunderstorms with heavy rain will impact the
outlook area today through this evening. The strongest storms and
heaviest rainfall will be focused along and south of the Interstate
44 corridor.

There is an elevated risk for strong to severe storms generally
along southeast of Interstate 44. The strongest storms will be
capable of producing large hail to the size of golf balls, wind
gusts in excess of 60 mph and perhaps an isolated tornado.

The risk for flash flooding will increase through the day as additional
rounds of heavy rain occur. Storm total rainfall amounts of 3 and
6 inches will common by Sunday with localized areas receiving up
to 8 inches. The highest rain totals will occur along and
southeast of Interstate 44. Along with flooding of streams, and
low water crossings, many area rivers are expected to reach
moderate flood stage, with several locations possibly reaching
major flood stage.

A Flash Flood Watch is in effect for the entire outlook area
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Residual flooding will continue Sunday through at least the first
half of the workweek next week.

There will be an additional risk for showers and a few thunderstorms
by mid week next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed today across south central
 Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Apr 29, 8:45 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       MOUNTAIN GROVE          37.13N 92.26W
04/29/2017  M3.74 INCH       WRIGHT             MO   LAW ENFORCEMENT

            RAIN MEASURED SINCE MIDNIGHT.

&&

JLR
Local storm report, Apr 29, 9:05 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       AVA                     36.96N 92.66W
04/29/2017  E3.10 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

SR
Local storm report, Apr 29, 9:06 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       CABOOL                  37.13N 92.10W
04/29/2017  E6.50 INCH       TEXAS              MO   BROADCAST MEDIA

&&

SR
Local storm report, Apr 29, 10:17 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       1 S LANAGAN             36.59N 94.45W
04/29/2017  M3.27 INCH       MCDONALD           MO   COCORAHS

            OBSERVER HAS MEASURED 3.27 INCHES RAINFALL
            SINCE 7AM. THIS IS ON TOP OF PREVIOUS
            RAINFALL OF 2.55IN BEFORE 7AM.

&&

BURCHFIELD
Local storm report, Apr 29, 10:25 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       WASOLA                  36.80N 92.58W
04/29/2017  M5.50 INCH       OZARK              MO   PUBLIC

&&
Local storm report, Apr 29, 10:41 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 WSW ELK CREEK         37.17N 92.05W
04/29/2017                   TEXAS              MO   DEPT OF HIGHWAYS

            US HIGHWAY 63 IS CLOSED IN BOTH DIRECTIONS
            DUE TO FLOODING.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:49 PM CDTSpecial Weather StatementSGFWright41 min
Apr 28, 9:52 PM CDTSpecial Weather StatementSGFChristian, Webster38 min
Apr 28, 10:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 28, 10:43 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas62 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Apr 28, 11:04 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Apr 28, 11:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
Apr 28, 11:22 PM CDTSevere Thunderstorm WarningSGFTexas23 min
Apr 28, 11:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
Apr 28, 11:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas66 min
Apr 28, 11:40 PM CDTFlash Flood WarningSGFOzark, Taney24 hr
Apr 28, 11:40 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone24 hr
Apr 28, 11:46 PM CDTSevere Thunderstorm WarningSGFStone, Taney44 min
Apr 28, 11:56 PM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 12:14 AM CDTFlash Flood WarningSGFDent24 hr
Apr 29, 12:22 AM CDTFlash Flood WarningSGFLawrence, Newton24 hr
Apr 29, 12:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas67 min
Apr 29, 1:32 AM CDTFlash Flood WarningSGFChristian, Greene, Webster23 hr
Apr 29, 1:38 AM CDTSevere Thunderstorm WarningSGFBarry, Stone52 min
Apr 29, 2:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Apr 29, 2:28 AM CDTSevere Thunderstorm WarningSGFBarry, Stone47 min
Apr 29, 2:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright46 min
Apr 29, 3:01 AM CDTSevere Thunderstorm WarningSGFBarry, Stone21 min
Apr 29, 3:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Laclede, Texas, Webster, Wright27 min
Apr 29, 3:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton52 min
Apr 29, 4:14 AM CDTFlash Flood WarningSGFDallas, Laclede, Phelps, Pulaski20 hr
Apr 29, 4:19 AM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas8 hr
Apr 29, 5:02 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper7 hr
Apr 29, 8:16 AM CDTFlash Flood Warning EmergencySGFMcDonald6 hr
Apr 29, 8:26 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more6 hr
Apr 29, 9:37 AM CDTFlash Flood Warning EmergencySGFNewton6 hr
Apr 29, 11:56 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 11:58 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper12 hr
Apr 29, 12:11 PM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas12 hr
Apr 29, 12:35 PM CDTFlash Flood Warning EmergencySGFBarry6 hr
Apr 29, 12:51 PM CDTFlash Flood Warning EmergencySGFGreene6 hr
Apr 29, 2:14 PM CDTSpecial Weather StatementSGFDouglas46 min
Apr 29, 3:04 PM CDTFlash Flood Warning EmergencySGFTaney6 hr
Apr 29, 3:56 PM CDTFlash Flood WarningSGFHowell, Ozark9 hr
Apr 29, 4:18 PM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more7 hr
Apr 29, 4:32 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon43 min
Apr 29, 5:00 PM CDTSpecial Weather StatementSGFOzark45 min
Apr 29, 5:06 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon24 min
Apr 29, 5:38 PM CDTFlash Flood Warning EmergencySGFHowell, Ozark5 hr
Apr 29, 5:45 PM CDTSpecial Weather StatementSGFHowell45 min
Apr 29, 6:28 PM CDTSpecial Weather StatementSGFOregon62 min
Apr 29, 6:50 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr

Nearby

Areal Flood Warnings in Missouri, 2017Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.